The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Effexor - Visual Side Effects

Hi all!

I am currently tapering off Effexor (to get pregnant). I was on it for 4 years for vestibular migraines. I am in my second to last “drop” and very close to off of it.

During the last few years, I can remember a handful of times where I woke up with very weird vision - hard to describe. I’ve always just said “visual disturbances” because it’s easiest. I guess I could describe it as my eyes not focusing properly - it almost seems like they can’t focus. I’ve had a very difficult time describing it over the years. I’ve even described it as almost video-game like vision - just doesn’t seem like what I’m looking at it “real life”.

Anyway, I was wondering if anyone has also experienced this “hard to explain” vision change. I think that it happens when I change my dose of Effexor. I’m praying it’s a side effect of Effexor and not just my eyes/how I see now - because it’s VERY annoying. The times in the past that it happened, it eventually faded over maybe 2 weeks or so. Hopefully it does this time too. I’ve gone to the eye doctor while it was happening and my eyes checked out perfectly, so they attributed it to medicine/brain related.

I would be most interested to hear if anyone had these vision issues AND they subsided after they were off the Effexor. That will just help me to cope with it will it’s happening opposed to be scared and preoccupied by it.

Hi Kate. Welcome.

If you do a search on ‘visual’ on this site you’ll find a ton of posts about various incarnations of visual disturbances. When talking to doctors I call them what they are - hallucinations or I’ll lump them all together and call them artifacts. Like you, it has absolutely nothing to do with my eyes.

I have them all the time and did both on and off Effexor. As someone who’s also stopped Effexor, I can tell you that’s a rough transition that kicks MAV into high gear. I came out of the worst of it in a couple of weeks but didn’t come to a stable baseline for months as my serotonin levels crept back to whatever unmedicated normal is for me.

The visual stuff could be and likely is your underlying MAV. Meds don’t cure MAV, they just make it livable. That said, tapering off Effexor can be a wild ride. Wait a while before you panic. The dust hasn’t begun to settle.

1 Like